Format

Send to

Choose Destination
Lupus. 2005;14(4):321-5.

Spontaneous Achilles tendon rupture in a patient with systemic lupus erythematosus due to ischemic necrosis after methyl prednisolone pulse therapy.

Author information

1
Division of Allergy, Immunology and Rheumatology, Taichung Veterans General Hospital, National Yang-Ming University, Taiwan.

Abstract

Spontaneous tendon rupture in a patient with systemic lupus erythematosus (SLE) is a rare but potentially disabling complication. Minor trauma, local inflammation and long term corticosteroid therapy are regarded as possible causes. However, ischemic necrosis of the tendon resulting from hypercoagulability and methyl prednisolone (MTP) pulse therapy has not been reported. We present a 20-year old female, newly diagnosed with lupus, who has high titer antiphospholipid antibodies, hyperhomocysteinemia and protein S deficiency. Her severe clinical symptoms of lupus were improved after MTP pulse therapy. Several days later, cold sensation over the right lower leg developed. On day 15 after pulse therapy, acute onset of right heel pain occurred when she was ascending stairs. Rupture of the right Achilles tendon was demonstrated by sonography and MRI. A Doppler sonography revealed narrowing and abrupt cessation of blood flow in the right popliteal artery. Heparin treatment was started. The angiography performed two days after heparinization revealed narrow caliber and decreased flow of the right tibial artery below the right ankle. Surgical repair of the tendon was successful and the pathology of the resected tendon revealed focal necrosis, degeneration and capillary proliferation. MTP pulse therapy in a lupus patient with hypercoaguable state with hyperhomocysteinemia, protein S deficiency and high titer antiphospholipid antibodies may cause spontaneous tendon rupture.

PMID:
15864919
DOI:
10.1191/0961203305lu2046cr
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center